Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 114, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 13, 2001, 8:54 PM CDT for Norton County, Kansas. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 2001, 8:54 PM CDT (01:54 UTC)
- Expired
- Jun 13, 2001, 9:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Norton County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 9:05 PM CDT | Hail 1.75 | Norton, KS | |
| Jun 13, 9:06 PM CDT | Thunderstorm Wind 51 M | Norton, KS | Gusts to 60 mph also reported from Spotter in town. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 6:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2567 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
320
WUUS53 KGLD 140155
SVRGLD
KSC137-140245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
854 PM CDT WED JUN 13 2001
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTON COUNTY IN NORTHWEST KANSAS
* UNTIL 945 PM CDT
* AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES NORTHWEST OF REAGER...OR ABOUT 16 MILES
EAST OF OBERLIN...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
REAGER AT 855 PM CDT
NORTON AT 905 PM CDT
CALVERT AT 915 PM CDT
ALMENA AT 920 PM CDT
THIS STORM HAS A HISTORY OF WINDS STRONGER THAN 60 MPH AND HAIL
LARGER THAN THE SIZE OF A DIME.
HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.
WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
$$
LAT...LON 3998 10018 3979 10018 3983 9962 4000 9963
4000 10005
SVENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:24 PM CDT, 5 hours 30 minutes earlier.
Area forecast discussion, Jun 13, 3:24 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 224 PM MDT WED JUN 13 2001 FORECAST CHALLENGES ARE AREAS OF SVR TONIGHT AND CHANCES OF POPS TOMORROW. MODELS AREA ALL HAVING DIFFERING PROBLEM AREAS IN INITIALIZATION AND TRACKING OF FEATURES OUT TO 18Z. THE AVN IS DOING A SLIGHTLY BETTER JOB TRACKING VORT FEATURES IN THE WEST...WHILE THE ETA IS HANDLING BL MOISTURE MUCH BETTER WITH THE NGM A CLOSE SECOND. THE ETA IS CLOSE WITH POSITION OF SFC LOW IN SE CO...BUT IS TOO DEEP. WITH MOISTURE BEING THE MORE IMPORTANT FACTOR IN THIS SCENARIO...WILL GO MORE HEAVILY TOWARDS THE ETA FOR THIS PACKAGE. TONIGHT CONVECTION FIRES UP ALONG STALLED COLD FRONT DRAPED ALONG EASTERN EDGE OF CWA. BEST CAPE LIES ALONG AND EAST OF THIS BOUNDARY...WITH GOOD 0-6KM SHEAR OF GREATER THAN 80KTS. INSTABILITY DROPS OFF SHARPLY BEHIND...SO WILL KEEP MENTION OF POSSIBLE SVR CONFINED TO THIS AREA. VERY GOOD DYNAMICS EXIST BEHIND FRONT WITH UPGLIDE AND H7 OMEGA VALUES IN EXCESS OF 20. HOWEVER...BIGGEST CONCERN WILL BE CONVECTIVE INTERCEPTION...SO WILL NOT GO ABOVE GUIDANCE ON POPS. STRONG BL WINDS OF 30 KTS ENTER BEHIND SW PASSAGE. WITH NIGHT TIMING OF WINDS...WILL NOT GO WITH A WIND ADVISORY. AREA IS GRAZED BY LEFT FRONT OF 100KT JET TOMORROW MORNING...SO EVEN WITH MOSTLY DOWNSLOPE WINDS WILL KEEP SLIGHT TO CHANCE POPS. WEAK RIDGE BUILD INTO AREA BY FRIDAY....AND WITH SW WINDS WILL GO SLIGHTLY ABOVE ETA AND AVN H7 SUPPORTED TEMPS...WHICH ARE A LITTLE BELOW FWC TEMPS. IN THE EXTENDED... MODELS IN ROUGH AGREEMENT WITH MAJOR FEATURES...WITH SOME MINOR DIFFERENCES. THE ECMWF IS MORE AMPLIFIED WITH RIDGE OVER ROCKIES AND LOW IN THE ATLANTIC THAN THE MRF. THE ECMWF IS MUCH TOO COOL UNDER THIS MORE AMPLIFIED RIDGE POSITION THAN WOULD BE INDICATED. WILL TREND TOWARDS THE MRF FOR THIS REASON. AS THERE IS LOW CONFIDENCE IN SW TIMING IN THIS NEARLY ZONAL FLOW WILL KEEP A CHANCE OF THUNDERSTORMS FOR LATTER HALF OF THE EXTENDED. .GLD...NONE. SVEN
In the hours before
Local storm report, Jun 13, 7:42 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM MDT WED JUN 13 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 2 E BENKELMAN NE 60 MPH TSTM GUST
06/13/01 DUNDY REPORTED BY PUBLIC. 4-6
INCH DIAMETER TREE
LIMBS DOWN.
0620 PM 16 SSW FLAGLER CO 62 MPH TSTM GUST
06/13/01 KIT CARSON REPORTED BY PUBLIC.
0620 PM 11 NNW WILD HORSE CO .75 INCH HAIL
06/13/01 CHEYENNE REPORTED BY PUBLIC.
0635 PM TRENTON NE .75 INCH HAIL
06/13/01 HITCHCOCK REPORTED BY STORM
SPOTTER. HAIL
COMPLETELY COVERING THE
o GROUND.
0635 PM TRENTON NE 65 MPH TSTM GUST
06/13/01 HITCHCOCK REPORTED BY STORM
SPOTTER.Local storm report, Jun 13, 8:06 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
706 PM MDT WED JUN 13 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM COLBY KS 60 MPH TSTM GUST
06/13/01 THOMAS REPORTED BY HAM RADIO
OPERATOR. NEAR ZERO
VISIBILITY
0651 PM COLBY KS 99 MPH TSTM GUST
06/13/01 THOMAS REPORTED BY HAM RADIO
OPERATOR. SHINGLES
BLOWN OFF ROOFS AND CfAR
WINDOWS BLOWN OUT.
0652 PM 13 S MC DONALD KS 1 INCH HAIL
06/13/01 RAWLINS REPORTED BY PUBLIC.Local storm report, Jun 13, 8:20 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
720 PM MDT WED JUN 13 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 2 SW ATWOOD KS .88 INCH HAIL
06/13/01 RAWLINS REPORTED BY STORM
SPOTTER.
0715 PM 12 SE ATWOOD KS FUNNEL CLOUD
06/13/01 RAWLINS REPORTED BY STORM
SPOTTER.
0718 PM ATWOOD KS .88 INCH HAIL
06/13/01 RAWLINS REPORTED BY STORM
SPOTTER.Local storm report, Jun 13, 8:30 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT WED JUN 13 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0648 PM 5 W COLBY KS 61 MPH TSTM GUST
06/13/01 THOMAS REPORTED BY MEDIA. KSN
WEATHER LAB.
0655 PM COLBY KS WIND DAMAGE
06/13/01 THOMAS REPORTED BY HAM RADIO
OPERATOR. TRUSSES FROM
MANUFACTURING PLANT
BLOWN ONTO K-25.
0655 PM 5 N COLBY KS 70 MPH TSTM GUST
06/13/01 THOMAS REPORTED BY HAM RADIO
OPERATOR.
0715 PM ATWOOD KS 1 INCH HAIL
06/13/01 7 RAWLINS REPORTED BY STORM
SPOTTER.Local storm report, Jun 13, 8:35 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT WED JUN 13 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0657 PM COLBY KS WIND DAMAGE
06/13/01 THOMAS REPORTED BY HAM RADIO
OPERATOR. NUMEROUS
TREES DOWN RANGING FROM
10 TO 20 INCHES IN
DIAMETER. ALSO,
NUMEROUS POWER POLES
AND TRANSFORMERS DOWN.
0718 PM ATWOOD KS .75 INCH HAIL
06/13/01 RAWLINS REPORTED BY STORM
SPOTTER. HAIL
COMPLETELY COVERING THE
GROUND.Local storm report, Jun 13, 8:54 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT WED JUN 13 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 3 E ACHILLES KS 60 MPH TSTM GUST
06/13/01 RAWLINS REPORTED BY STORM
SPOTTER. 6 TO 7 INCH
DIAMETER TREE LIMBS DOWN.
0752 PM 6 S MC COOK NE .75 INCH HAIL
06/13/01 RED WILLOW
0752 PM 6 S MC COOK NE 65 MPH TSTM GUST
06/13/01 RED WILLOW REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:26 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 64 min |
| Jun 13, 7:49 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 41 min |
| Jun 13, 8:09 PM CDT | Tornado Warning | GLD | Rawlins | 51 min |
| Jun 13, 8:32 PM CDT | Tornado Warning | GLD | Decatur | 43 min |
| Jun 13, 10:24 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.